Subscription is FREE for qualified healthcare professionals in the US.

Teva Temporarily Pulls Zecuity Migraine Patch

June 13, 2016
Reports of burns and injury related to the patch, which contains sumatriptan, have lead the manufacturer to pull the patch from the market in order to address safety concerns.

Following reports of burns and scarring related to its Zecuity patch, Teva Pharmaceuticals announced it will temporarily suspend sales, marketing, and distribution to investigate the cause of injury. 

According to the Food and Drug Administration, clinicians who treat patient with migraines should "discontinue prescribing Zecuity and consider a different formulation of sumatriptan or switch these patients to an alternative migraine medicine. Patients should stop using any remaining patches and contact their prescribers for an alternative migraine medicine." 

The action by the manufacturer comes after the FDA started to investigate "the risk of serious burns and potential permanent scarring with the use of Zecuity [sumatriptan iontophoretic transdermal system] patch for migraine headaches," noted the agency.

"Since marketing of the Zecuity patch began in September 2015, a large number of patients have reported they experienced burns or scars on the skin where the patch was worn. The reports included descriptions of severe redness, pain, skin discoloration, blistering, and cracked skin," the FDA noted.  As a result, the agency began invesigating these adverse events to determine whether "future regulatory action is needed."

The Zecuity patch delivery system is designed to deliver a dose of medicine by way of a single-use, battery-powered patch that is wrapped around the upper arm or thigh. "It should remain in place for no longer than 4r hours," noted the FDA.

The agency is recommending that patients who experience moderate to severe pain at the Zecuity patch site "should immediately remove it to avoid possible burns or scarring, regardless of how long the patch has been worn, and contact your health care professional. Do not bathe, shower, or swim while wearing the patch."

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of this product to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:


Last updated on: June 13, 2016
Continue Reading:
FDA Alert: Antacid With Aspirin Linked to GI Bleeds